New Hampshire, 2013Damaging Winds in New Hampshire, June 17, 2013
June 17, 2013 · NWS GYX · 5 events in 2 counties and zones
A shortwave trough and an associated cold front approached the forecast area on the afternoon of June 17th. Moderate to strong speed shear shifted into southern New Hampshire by mid afternoon as CAPE values peaked.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and an associated cold front approached the forecast area on the afternoon of June 17th. Moderate to strong speed shear shifted into southern New Hampshire by mid afternoon as CAPE values peaked. Several severe thunderstorms developed during the remainder of the afternoon with wind damage the main feature with these storms. Some small hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 2:12 PM EST, 3 minutes earlier.
Area forecast discussion, Jun 17, 2:12 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT MON JUN 17 2013
.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS NEW ENGLAND TONIGHT THEN
STALL TO OUR SOUTH ON TUESDAY. WEAK LOW PRESSURE WILL TRACK TO THE
NORTHEAST ALONG THE FRONT TUESDAY NIGHT...STAYING JUST BEYOND THE
GULF OF MAINE. HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION
FOR WEDNESDAY AND THURSDAY. A WEAK COLD FRONT WILL DROP SOUTH
ACROSS THE AREA FRIDAY. A SERIES OF WEAK DISTURBANCES WILL RACE
EASTWARD AND BRING MILD BUT UNSETTLED WEATHER TO THE AREA FOR THE
UPCOMING WEEKEND AND EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A COLD FRONT PUSHES SOUTHEAST ACROSS THE FORECAST AREA TONIGHT
WITH SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF THE FRONT. THE
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 9 PM THIS
EVENING FOR OUR THREE SOUTHERN MOST NEW HAMPSHIRE COUNTIES.
ELSEWHERE CONVECTION WON'T BE NEARLY AS STRONG AS INSTABILITY IS
MUCH LOWER. NOT MUCH DIRECTIONAL SHEAR BUT FAIRLY STRONG SPEED
SHEAR WITH WESTERLY WINDS FAIRLY STRONG ALOFT. THIS COULD PRODUCE
ISOLATED SHORT LINES AND BOW ECHOES TO PRODUCE STRONG/POSSIBLY
DAMAGING WIND GUSTS. SOME HAIL POSSIBLE...GETTING REPORTS OF PEA
SIZE HAIL IN SOUTHERN NEW HAMPSHIRE.
AS THE EVENING WEARS ON THE CONVECTION SHOULD END OR AT LEAST DROP
OFF DRAMATICALLY. PATCHY FOG WILL FORM...ESPECIALLY IN AREAS THAT
SEE RAINFALL. LOWS TONIGHT RANGE FROM THE 40S NORTH TO THE 50S
SOUTH AS WINDS DROP OFF DURING THE EVENING HOURS AND REMAIN FAIRLY
LIGHT FOR THE REST OF THE NIGHT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE SLOW MOVING FRONT SETTLES JUST TO OUR SOUTH AS AN UPPER LEVEL
DISTURBANCE RIDES EASTWARD ALONG THE BOUNDARY ON TUESDAY. THIS
WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN
ZONES WHILE OUR NORTHERN ZONES WILL BE A BIT TOO FAR NORTH TO BE
IMPACTED BY THESE SYSTEMS AND ARE EXPECTED TO BE MOSTLY DRY. WEAK
LOW PRESSURE MOVES TO THE NORTHEAST ALONG THE FRONT TUESDAY NIGHT
BRINGING AN END TO ANY RAIN OVER SOUTHERN ZONES. ON TUESDAY THE
CLOUDS AND SHOWERS WILL KEEP TEMPERATURES COOLER SOUTH WHILE
COOLER AIR COMING IN FROM THE NORTH BEHIND THE FRONT WILL HOLD
TEMPERATURES DOWN SOME IN THE NORTH. OVERALL EXPECT HIGHS ON
TUESDAY IN THE MID 60S TO MID 70S. TUESDAY NIGHT SHOULD SEE SLOWLY
IMPROVING WEATHER WITH TEMPERATURES COOLING OFF INTO THE LOWER TO
MID 40S NORTH AND UPPER 40S TO LOWER 50S SOUTH.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE MODELS ARE IN DECENT AGREEMENT THROUGH FRIDAY ON LONGWAVE
PATTERN BEFORE DIFFERENCES ARISE. THE GFS SHIFTS THE RIDGE AXIS
EAST INTO NEW ENGLAND BY SATURDAY WHILE THE ECMWF KEEPS THE RIDGE
AXIS THROUGH THE GREAT LAKES WITH BROAD TROUGHING ACROSS THE
FORECAST AREA. WHILE DIFFERENCES EXIT IN THE LONGWAVE SOLUTION...THE
MODEL SUITE DOES ADVERTISE A MEAN JET LOCATION NEAR THE INTERNATIONAL
BORDER WHICH ALSO SERVES TO INCREASE FORECAST UNCERTAINTY FROM
THIS WEEKEND AND BEYOND. A BLEND OF ECMWF AND GFS SUGGESTS
TEMPERATURES SHOULD AVERAGE NEAR TO SLIGHTLY ABOVE NORMAL FOR MUCH
OF THE PERIOD.
IN THE DAILIES...HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION
FOR WEDNESDAY AND THURSDAY. A WEAK COLD FRONT WILL DROP SOUTH
ACROSS THE AREA FRIDAY. A SERIES OF WEAK DISTURBANCES WILL RACE
EASTWARD AND BRING MILD BUT UNSETTLED WEATHER TO THE AREA FOR THE
UPCOMING WEEKEND AND EARLY NEXT WEEK.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY NIGHT/...VARIABLE CONDITIONS IN
SHOWERS AND THUNDERSTORMS THIS EVENING THEN VFR EXCEPT FOR AREAS
OF FOG LOWERING TO IFR OR MAYBE LOCALLY TO LIFR. VFR ON TUESDAY
WITH POSSIBLE MVFR OR IFR DEVELOPING IN SOUTHERN AREAS THEN
IMPROVING AGAIN TUESDAY NIGHT.
LONG TERM...
FRI...SCT MVFR POSSIBLE IN SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...SOUTHWESTERLY WINDS
AHEAD OF THE FRONT MAY GUST UP TO 20 KNOTS WITH SEAS AS HIGH AS 4
FEET THROUGH THIS EVENING THEN WINDS SHIFT TO THE NORTHWEST LATER
TONIGHT THROUGH TUESDAY AND INTO TUESDAY NIGHT BEHIND A SLOW
MOVING COLD FRONT. SEAS WILL SLOWLY LOWER AS WINDS TURN OFFSHORE.
EXPECT THAT WINDS AND SEAS REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH TUESDAY NIGHT.
LONG TERM...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT THRESHOLD.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 17, 12:25 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
125 PM EDT MON JUN 17 2013
MEZ007>009-012>014-018>028-NHZ001>006-009-010-181730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-BELKNAP-STRAFFORD-
125 PM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
THERE IS THE POSSIBILITY THAT A FEW STORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
NHZ007-008-013-014-181730-
SULLIVAN-MERRIMACK-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
125 PM EDT MON JUN 17 2013
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ150>154-181730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
125 PM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
In the hours before
Special weather statement, Jun 17, 1:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT MON JUN 17 2013
NHZ007-008-171900-
MERRIMACK-SULLIVAN-
222 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 300 PM EDT...
AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF CLAREMONT...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND CORNISH...CLAREMONT...CORNISH FLAT...NEWPORT...CROYDON...
SUNAPEE...GRANTHAM...JOHN HAY NATIONAL WILDLIFE REFUGE...SPRINGFIELD
AND NEW LONDON THROUGH 300 PM EDT.
STRONG GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE IN THE PATH OF THIS
STORM.
HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4339 7241 4341 7241 4342 7240 4349 7239
4350 7239 4354 7186 4331 7183 4336 7242
4338 7243
MARINESpecial weather statement, Jun 17, 1:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT MON JUN 17 2013
NHZ007-008-171930-
MERRIMACK-SULLIVAN-
240 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 330 PM EDT...
AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
NEWPORT...OR ABOUT 4 MILES EAST OF CLAREMONT...MOVING EAST AT 35 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CROYDON...NEWPORT...GOSHEN...SUNAPEE...MOUNT SUNAPEE STATE PARK...
JOHN HAY NATIONAL WILDLIFE REFUGE...NEWBURY...NEW LONDON...WILMOT AND
BRADFORD THROUGH 330 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4345 7167 4320 7173 4332 7234 4349 7229
MARINE
Special weather statement, Jun 17, 1:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT MON JUN 17 2013
MEZ021-022-028-171930-
COASTAL WALDO-INTERIOR WALDO-KENNEBEC-
247 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND WALDO COUNTY
THROUGH 330 PM EDT...
AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF
CHINA...OR ABOUT 7 MILES SOUTHEAST OF WATERVILLE...MOVING EAST AT 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND CHINA...ALBION...THORNDIKE...LIBERTY...FREEDOM...MONTVILLE...
KNOX...MORRILL...JACKSON AND BROOKS THROUGH 330 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4463 6899 4435 6901 4441 6954 4459 6954
MARINE
Special weather statement, Jun 17, 2:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT MON JUN 17 2013
MEZ019-020-024-171930-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-
304 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 330 PM EDT...
AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF POLAND...OR
ABOUT 7 MILES SOUTH OF MECHANIC FALLS...MOVING EAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RANGE
PONDS STATE PARK...POLAND...MINOT...NEW GLOUCESTER...BRADBURY
MOUNTAIN STATE PARK...LISBON...DURHAM AND LISBON FALLS THROUGH 330 PM
EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4389 7008 4392 7049 4409 7046 4410 7044
4407 7003
MARINEThunderstorm Wind, Merrimack
- When
- June 17, 2:15 PM EST to 2:20 PM EST
- Where
- Merrimack County, 0.86 mi SE of Henniker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -71.820
A severe thunderstorm downed several large trees near Henniker.
Thunderstorm Wind, Merrimack
- When
- June 17, 2:45 PM EST to 2:49 PM EST
- Where
- Merrimack County, 0.86 mi SE of Allenstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.160, -71.390
A severe thunderstorm downed trees and wires on Deerfield road near Allenstown.
Thunderstorm Wind, Rockingham
- When
- June 17, 3:20 PM EST to 3:24 PM EST
- Where
- Rockingham County, Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.070, -70.770
A severe thunderstorm downed a tree on a car on Islington Street in Portsmouth.
Thunderstorm Wind, Rockingham
- When
- June 17, 3:25 PM EST to 3:31 PM EST
- Where
- Rockingham County, 1.22 mi NE of Greenland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.040, -70.830
A severe thunderstorm downed trees on Portsmouth Avenue in Greenland.
Thunderstorm Wind, Rockingham
- When
- June 17, 3:25 PM EST to 3:29 PM EST
- Where
- Rockingham County, Portsmouth
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.070, -70.770
A severe thunderstorm produced a measured gust of 62 mph at the Portsmouth International Airport ASOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458687, 458688, 458689, 458690, 458693.